News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Quitting Medications


 CeeCee Bryant - Mon Apr 02, 2007 1:08 am

I am a 26 year old female being treated for depression & anxiety. I quit taking both Klonopin (3mg/daily) and Zoloft (150mg/daily) cold-turkey 8 days ago. I have, of course, had severe withdrawals since day one. They include nausea, dizziness, headache, anxiety/panic, crawling skin, pleurisy chest pain, difficulty concentrating, irritability, increased appetite, depression, leg pain, and low-grade fever. All of these symptoms have abated slightly on a daily basis, but are still nearly unbearable put together. Is there anything I can do to ease my suffering during this time? How long should I expect these withdrawal symptoms to last?
 Dr. K. Eisele - Thu Apr 05, 2007 11:57 pm

User avatar CeeCee:

Your withdrawal symptoms are likely due to stopping the clonazepam (Klonopin) cold-turkey. As you have noticed, your symptoms continue to improve. The only way to make this any easier is by gradually reducing, and then stopping, clonazepam.

Stopping clonazepam and other drugs of its class, the benzodiazepines, without "tapering" it, can be very dangerous. The benzodiazepines cause inhibition of certain areas of the brain and when stopping this type of medicine, there is a rebound excitation of those areas, which can lead to seizures and death.

The following lists some of the more popular drugs of the benzodiazepine class:
1) diazepam (Valium)
2) lorazepam (Ativan)
3) temazepam (Restoril)
4) alprazolam (Xanax)
5) oxazepam (Serax)
6) chlordiazepoxide (Librium)

All of these medicines can produce dependency, emotional AND physiologic.

Your symptoms, though, could continue for another week or so, due to the very long half-life of clonazepam (Klonopin). Dependening on your own metabolism, the half-life can vary widely, e.g., from 20 to 50 hours. It takes 4 or 5 half-lives for your metabolism and excretion to finally clear the medication.

Best wishes!


Goodc luck to you!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here